Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Superconvergence of spectral collocation and $p$-version methods in one dimensional problems

Author: Zhimin Zhang
Journal: Math. Comp. 74 (2005), 1621-1636
MSC (2000): Primary 65N30, 65N15
Published electronically: March 18, 2005
MathSciNet review: 2164089
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Superconvergence phenomenon of the Legendre spectral collocation method and the $p$-version finite element method is discussed under the one dimensional setting. For a class of functions that satisfy a regularity condition (M): $\|u^{(k)}\|_{L^\infty }\le cM^k$ on a bounded domain, it is demonstrated, both theoretically and numerically, that the optimal convergent rate is supergeometric. Furthermore, at proper Gaussian points or Lobatto points, the rate of convergence may gain one or two orders of the polynomial degree.

References [Enhancements On Off] (What's this?)

  • Jörg Arndt and Christoph Haenel, Pi—unleashed, 2nd ed., Springer-Verlag, Berlin, 2001. Translated from the 1998 German original by Catriona Lischka and David Lischka; With 1 CD-ROM (Windows). MR 1842703
  • Friedrich L. Bauer, Decrypted secrets, Second, revised and extended edition, Springer-Verlag, Berlin, 2000. Methods and maxims of cryptology. MR 1762414
  • Christine Bernardi and Yvon Maday, Spectral methods, Handbook of numerical analysis, Vol. V, Handb. Numer. Anal., V, North-Holland, Amsterdam, 1997, pp. 209–485. MR 1470226, DOI
  • John P. Boyd, The rate of convergence of Fourier coefficients for entire functions of infinite order with application to the Weideman-Cloot sinh-mapping for pseudospectral computations on an infinite interval, J. Comput. Phys. 110 (1994), no. 2, 360–372. MR 1267887, DOI
  • John P. Boyd, Chebyshev and Fourier spectral methods, 2nd ed., Dover Publications, Inc., Mineola, NY, 2001. MR 1874071
  • Claudio Canuto, M. Yousuff Hussaini, Alfio Quarteroni, and Thomas A. Zang, Spectral methods in fluid dynamics, Springer Series in Computational Physics, Springer-Verlag, New York, 1988. MR 917480
  • Philip J. Davis and Philip Rabinowitz, Methods of numerical integration, 2nd ed., Computer Science and Applied Mathematics, Academic Press, Inc., Orlando, FL, 1984. MR 760629
  • David Gottlieb and Steven A. Orszag, Numerical analysis of spectral methods: theory and applications, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1977. CBMS-NSF Regional Conference Series in Applied Mathematics, No. 26. MR 0520152
  • George Em Karniadakis and Spencer J. Sherwin, Spectral/$hp$ element methods for CFD, Numerical Mathematics and Scientific Computation, Oxford University Press, New York, 1999. MR 1696933
  • B. Ya. Levin, Lectures on entire functions, Translations of Mathematical Monographs, vol. 150, American Mathematical Society, Providence, RI, 1996. In collaboration with and with a preface by Yu. Lyubarskii, M. Sodin and V. Tkachenko; Translated from the Russian manuscript by Tkachenko. MR 1400006
  • Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700
  • Peter K. Moore, Applications of Lobatto polynomials to an adaptive finite element method: a posteriori error estimates for $hp$-adaptivity and grid-to-grid interpolation, Numer. Math. 94 (2003), no. 2, 367–401. MR 1974560, DOI
  • Roger Peyret, Spectral methods for incompressible viscous flow, Applied Mathematical Sciences, vol. 148, Springer-Verlag, New York, 2002. MR 1897544
  • George M. Phillips, Interpolation and approximation by polynomials, CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, vol. 14, Springer-Verlag, New York, 2003. MR 1975918
  • G. Sansone, Orthogonal functions, Dover Publications, Inc., New York, 1991. Translated from the Italian by Ainsley H. Diamond; With a foreword by Einar Hille; Reprint of the 1959 edition. MR 1118381
  • Ch. Schwab, $p$- and $hp$-finite element methods, Numerical Mathematics and Scientific Computation, The Clarendon Press, Oxford University Press, New York, 1998. Theory and applications in solid and fluid mechanics. MR 1695813
  • Jie Shen, Efficient spectral-Galerkin method. I. Direct solvers of second- and fourth-order equations using Legendre polynomials, SIAM J. Sci. Comput. 15 (1994), no. 6, 1489–1505. MR 1298626, DOI
  • Jie Shen, A new dual-Petrov-Galerkin method for third and higher odd-order differential equations: application to the KdV equation, SIAM J. Numer. Anal. 41 (2003), no. 5, 1595–1619. MR 2034999, DOI
  • Barna Szabó and Ivo Babuška, Finite element analysis, A Wiley-Interscience Publication, John Wiley & Sons, Inc., New York, 1991. MR 1164869
  • Gábor Szegő, Orthogonal polynomials, 4th ed., American Mathematical Society, Providence, R.I., 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517
  • Lloyd N. Trefethen, Spectral methods in MATLAB, Software, Environments, and Tools, vol. 10, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2000. MR 1776072
  • Zhi-min Zhang, On the $hp$ finite element method for the one dimensional singularly perturbed convection-diffusion problems, J. Comput. Math. 20 (2002), no. 6, 599–610. MR 1938640

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N15

Retrieve articles in all journals with MSC (2000): 65N30, 65N15

Additional Information

Zhimin Zhang
Affiliation: Department of Mathematics, Wayne State University, Detroit, Michigan 48202
MR Author ID: 303173

Keywords: Spectral collocation method, $p$-version finite element method, exponential rate of convergence, superconvergence
Received by editor(s): April 28, 2004
Received by editor(s) in revised form: July 16, 2004
Published electronically: March 18, 2005
Additional Notes: This work was supported in part by the National Science Foundation grants DMS-0074301 and DMS-0311807
Article copyright: © Copyright 2005 American Mathematical Society